If painkillers can cause serious complications in adults when used improperly, how much more cautious should we be when giving them to our children? Painkillers can be given to children safely, but you do need to be extra careful. Whether your child suffers from pediatric migraines or a broken arm, it’s important to follow these basic guidelines.
What to Buy
The first step in safely administering painkillers to your child is to purchase the right product. Different formulations are made for children than for adults, and sometimes even for children of different ages. Children’s Tylenol, for instance, is intended for ages 2 to 11, while Infant’s Tylenol can be used for younger children with a doctor’s supervision. Before buying any painkiller, make sure it is formulated for children and safe for your child’s age.
What to Know
Before giving your child any medicine, including painkillers, there are a few things you need to know. Fortunately, most of them can be found on the medicine bottle.
First, you need to know the active ingredient and its purpose. Remember that the name of the medicine (e.g., Tylenol or Advil) is usually different from the active ingredient (acetaminophen and ibuprofen, in the aforementioned cases). Two medicines with different names could contain the same active ingredient, so it’s important to check.
You also need to read the warnings about potential side effect or drug interactions, the dosage instructions, and the information about when to call your doctor. Make sure you read these every time, in case something has changed, such as your child’s weight and therefore the correct dosage.
What to Do
Of course, it’s not enough to just read the label; you also need to follow the instructions carefully. Give only the recommended dose and only as often as the label indicates. Otherwise, you could make the problem worse or create a new one.
Along these lines, it’s important to only use the dosage tool that came with the medicine. Using a tool not intended for a certain medicine could result in you accidentally giving your child the wrong amount. Two dosage cups could be different sizes or have different measurements marked off.
What to Avoid
We have already touched on a few things to avoid, but they are worth repeating here. First, avoid giving your child medicine intended for adults. Often the adult and child versions of the same medicine are formulated differently, and the adult version may not display the correct dosage amount for a child.
Avoid giving your child two medicines with the same active ingredient, lest you exceed the daily limit, and never give medicine in the dark. This makes it all too easy to grab the wrong bottle or the wrong dosage cup.
Never give aspirin to a child under 18, and avoid using cough and cold medicines on children under four. Aspirin can cause Reye’s syndrome, a rare but life-threatening disease, while the active ingredients in cough and cold medicines could cause serious complications in young children.
As always, if you have any questions at all, call your child’s doctor. “Better safe than sorry” is a good motto in general, but it is never more true than when your child’s health is at stake.